Alert archive / Tennessee / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 189, NWS Nashville, TN
NWS Nashville, TN issued this severe thunderstorm warning at May 24, 2011, 4:39 AM CDT for Davidson County, Tennessee. It was in force for 36 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 24, 2011, 4:39 AM CDT (09:39 UTC)
- Expired
- May 24, 2011, 5:15 AM CDT
- In force
- 36 min
- Issued by
- NWS Nashville, TN
- Area
- Storm-based polygon
County Davidson County, TN
The radar
The Nashville radar (KOHX), 19 km from the middle of the area, began a volume at 09:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 4:50 AM CDT | TSTM WND DMG | 2 E Nashville, TN | EAST NASHVILLE...40+ TREES DOWN. NUMEROUS POWERPOLES DOWN. |
| May 24, 4:55 AM CDT | TSTM WND GST 65 | 4 Ne Nashville, TN | NEAR OPRY MILLS |
| May 24, 4:55 AM CDT | HAIL 1.25 | 4 Ne Nashville, TN | NEAR OPRY MILLS |
| May 24, 4:57 AM CDT | TSTM WND DMG | Lakewood, TN | STRONG WINDS KNOCKED DOWN ABOUT A DOZEN TREES NEAR HADLEY MIDDLE SCHOOL AND THE OLD HICKORY GOLF CLUB. |
| May 24, 5:00 AM CDT | TSTM WND DMG | 6 Ne Nashville, TN | TREES DOWN IN MADISON |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 9.7 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1402 J/kg
- Mixed-layer CIN
- -74 J/kg
- Mixed-layer LCL
- 1214 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 181 m²/s²
- 0-3 km storm-relative helicity
- 213 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 7.3
The text
As transmitted, in the capitals the NWS used until 2016.
774
WUUS54 KOHX 240939
SVROHX
TNC037-241015-
/O.NEW.KOHX.SV.W.0189.110524T0939Z-110524T1015Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
439 AM CDT TUE MAY 24 2011
THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL DAVIDSON COUNTY IN MIDDLE TENNESSEE...
* UNTIL 515 AM CDT
* AT 438 AM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THE
STORM WAS NEAR BELLE MEADE...MOVING NORTHEAST AT 40 MPH.
* LOCATIONS IMPACTED INCLUDE...
NASHVILLE...
LP FIELD...
LAKEWOOD...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2. DO NOT
STAY OUTDOORS IF YOU ARE IN THE PATH OF SEVERE THUNDERSTORMS.
&&
LAT...LON 3635 8683 3629 8667 3620 8658 3606 8681
3614 8694
TIME...MOT...LOC 0939Z 226DEG 34KT 3613 8685
$$
211 follow-up statement
081
WWUS54 KOHX 240947
SVSOHX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
447 AM CDT TUE MAY 24 2011
TNC037-241015-
/O.CON.KOHX.SV.W.0189.000000T0000Z-110524T1015Z/
DAVIDSON TN-
447 AM CDT TUE MAY 24 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL
DAVIDSON COUNTY UNTIL 515 AM CDT...
AT 446 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
NASHVILLE...MOVING NORTHEAST AT 40 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
LAKEWOOD AROUND 500 AM CDT.
LAT...LON 3635 8683 3629 8667 3620 8658 3606 8681
3614 8694
TIME...MOT...LOC 0948Z 226DEG 34KT 3617 8676
$$
21What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 3:37 AM CDT, 1 hour 2 minutes earlier.
Area forecast discussion, May 24, 3:37 AM CDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 337 AM CDT TUE MAY 24 2011 .DISCUSSION... AIRMASS ACROSS THE REGION REMAINS PLENTY UNSTABLE WITH ANALYSIS SHOWING WARM FRONT HOLDING ACROSS THE OH VALLEY. ALOFT...ML/UL LOWS/TROFS REMAIN ACROSS THE DESERT SOUTHWEST...LEAVING WEST/SOUTHWEST FLOW CONTINUING OVER THE MID-SOUTH. CONVECTION CONTINUES TO FIRE NEAR/AHEAD OF SFC LOW/BOUNDARY IN THE PLAINS AND RIDE EASTWARD IN ML FLOW. ADDITIONAL DEVELOPMENT OCCURRING ACROSS THE SOUTH CWA NEAR POSITIVE FLUX AND POTENTIAL TEMP MAX...WHICH WILL CONTINUE NORTHWARD THIS MORNING. SAME GENERAL TYPE OF WX EXPECTED TODAY THRU WED AS SFC/UPPER LOWS ADVANCE TO NEAR MCI VICINITY 00Z THU. WARM FRONT WILL REMAIN WELL NORTH AS TRAILING COLD FRONT MOVES OUT OF THE PLAINS. BY 00Z FRI SFC/UPPER LOWS EXPECTED TO BE JUST NORTH OF THE CWA WITH COLD FRONT JUST WEST...BUT IT IS WEAKENING. ML/UL TROFS DO SWING BY EARLY THU NIGHT BUT FRONTAL BOUNDARY SEEMS TO WASH OUT AS NEXT SFC LOW FORMS IN THE SOUTHERN PLAINS EARLY FRI. ULTIMATELY TREND FOR ISO-SCT SHWRS/STORMS...SOME STRONG TO SEVERE...WILL CONTINUE TODAY-TOMORROW. DEEPER MOISTURE WILL MOVE IN WED NIGHT/THU AHEAD OF SFC/UL LOWS. INCREASE IN FORCING/DEEP MOISTURE EXPECTED TO ALSO INCREASE TSTORM COVERAGE AFTER MIDNIGHT AND ON INTO THU AS THE FEATURES PASS. THERMODYNAMIC PARAMETERS STAY ON HIGHER SIDE AND AGAIN SEVERE STORMS ARE POSSIBLE...ESPECIALLY WEST OF I-65. ML/UL FLOW REMAINS MORE WESTERLY FRI-SAT AS CLOSED LOWS CROSS THE NORTHERN PLAINS/GREAT LAKES. THIS WILL KEEP A WEAK FRONTAL BOUNDARY JUST NORTHWEST WHICH COMBINED WITH WEAK MOISTURE SOURCE MAY BRING A FEW AREA STORMS LATE FRI NIGHT/SAT. ML/UL RIDGES FINALLY BUILD IN ON SUN AND REMAINS STRONG INTO EARLY WEEK. A ROUGE STORM OR TWO MAY FORM IN STRONG AFTERNOON HEATING BUT THE MID-STATE WILL REMAIN DRY BY IN LARGE INTO TUE. && .PRELIMINARY POINT TEMPS/POPS... NASHVILLE 86 68 88 69 / 40 10 20 60 CLARKSVILLE 85 66 85 68 / 40 20 30 60 CROSSVILLE 82 63 85 66 / 40 10 20 20 COLUMBIA 88 68 88 69 / 30 10 20 60 LAWRENCEBURG 88 67 87 68 / 30 10 20 60 WAVERLY 86 67 87 69 / 40 20 30 60 && .OHX WATCHES/WARNINGS/ADVISORIES... NONE. && 07
Hazardous weather outlook, May 23, 10:08 PM CDT, 6 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NASHVILLE TN 1008 PM CDT MON MAY 23 2011 TNZ005>011-022>034-056>066-075-077>080-093>095-250315- STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON- HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE- SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS- WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE- CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE- GILES- 1008 PM CDT MON MAY 23 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE. .DAY ONE...REST OF TONIGHT... STORMS OVER NORTHERN ARKANSAS ARE EXPECTED TO MOVE INTO MIDDLE TENNESSEE LATE TONIGHT...A FEW OF WHICH MAY BECOME SEVERE WITH DAMAGING WINDS...LARGE HAIL...AND HEAVY DOWNPOURS. SOME PARTS OF MIDDLE TENNESSEE HAVE RECEIVED LOCALLY HEAVY RAINFALL OVER THE LAST FEW DAYS...AND ANY HEAVY RAINS THAT FALL IN THESE LOCATIONS WILL LIKELY CAUSE PONDING OF WATER IN LOW LYING AREAS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... ISOLATED STRONG TO SEVERE THUNDERSTORMS MAY DEVELOP TUESDAY AND WEDNESDAY AS THE WEATHER PATTERN CHANGES VERY LITTLE. THE CHANCE FOR THUNDERSTORMS AND SEVERE WEATHER WILL INCREASE LATE WEDNESDAY THROUGH THURSDAY AS A COLD FRONT APPROACHES. .SPOTTER CALL TO ACTION STATEMENT... REPORTS FROM TRAINED WEATHER SPOTTERS MAY BE NEEDED AT TIMES OF ACTIVE WEATHER FROM LATE TONIGHT THROUGH THURSDAY. SPOTTER THUNDERSTORM REPORTING CRITERIA... TORNADO FUNNEL CLOUD FLOODING HAIL >= 1/2 INCH WINDS > 50 MPH (MEASURED) STRUCTURAL DAMAGE TREES OR POWER LINES DOWN 19
In the hours before
Special weather statement, May 24, 2:34 AM CDT, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NASHVILLE TN 234 AM CDT TUE MAY 24 2011 TNZ093-240800- WAYNE- 234 AM CDT TUE MAY 24 2011 ...SIGNIFICANT WEATHER ADVISORY FOR WAYNE COUNTY... AT 228 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES SOUTH OF OLIVE HILL...OR 13 MILES EAST OF SAVANNAH...MOVING EAST NORTHEAST AT 35 MPH. SMALL HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM. 21
Special weather statement, May 24, 3:30 AM CDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NASHVILLE TN 330 AM CDT TUE MAY 24 2011 TNZ057-058-060-240900- HICKMAN-LEWIS-MAURY- 330 AM CDT TUE MAY 24 2011 ...SIGNIFICANT WEATHER ADVISORY FOR HICKMAN...LEWIS AND MAURY COUNTIES... AT 328 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES NORTHEAST OF HOHENWALD...MOVING NORTHEAST AT 35 MPH. HALF INCH SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM. 21
Special weather statement, May 24, 4:26 AM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NASHVILLE TN 426 AM CDT TUE MAY 24 2011 TNZ024-025-057-241015- DICKSON-HICKMAN-HUMPHREYS- 426 AM CDT TUE MAY 24 2011 ...SIGNIFICANT WEATHER ADVISORY FOR DICKSON...HICKMAN AND HUMPHREYS COUNTIES... AT 424 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES SOUTHWEST OF DICKSON...MOVING NORTHEAST AT 35 MPH. PEOPLE IN EASTERN HUMPHREYS...NORTHEASTERN HICKMAN AND WESTERN DICKSON COUNTIES...INCLUDING THE CITIES OF DICKSON AND BURNS...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. SMALL HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM. 21
The office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 7:14 PM CDT | Severe Thunderstorm Warning | OHX | Benton, Hickman, Humphreys, Perry | 31 min |
| May 23, 7:50 PM CDT | Severe Thunderstorm Warning | OHX | Hickman, Perry, Wayne | 25 min |
| May 23, 7:57 PM CDT | Severe Thunderstorm Warning | OHX | Dickson, Hickman, Humphreys | 33 min |
| May 24, 3:04 AM CDT | Severe Thunderstorm Warning | OHX | Wayne | 26 min |
| May 24, 4:59 AM CDT | Severe Thunderstorm Warning | OHX | Davidson, Sumner, Wilson | 31 min |
| May 24, 5:14 AM CDT | Severe Thunderstorm Warning | OHX | Davidson, Robertson, Sumner | 31 min |
| May 24, 5:19 AM CDT | Severe Thunderstorm Warning | OHX | Macon, Sumner, Trousdale, Wilson | 26 min |
| May 24, 5:39 AM CDT | Severe Thunderstorm Warning | OHX | Clay, Jackson, Macon, Smith, Sumner, Trousdale | 36 min |
| May 24, 12:40 PM CDT | Severe Thunderstorm Warning | OHX | Macon, Smith, Sumner, Trousdale | 35 min |
| May 24, 12:45 PM CDT | Severe Thunderstorm Warning | OHX | Macon, Smith, Trousdale | 30 min |
| May 24, 1:07 PM CDT | Tornado Warning | OHX | Jackson, Macon, Smith, Trousdale | 23 min |
| May 24, 1:23 PM CDT | Severe Thunderstorm Warning | OHX | Macon, Sumner | 26 min |
| May 24, 1:31 PM CDT | Severe Thunderstorm Warning | OHX | Clay, Jackson, Macon, Smith | 29 min |
| May 24, 2:00 PM CDT | Severe Thunderstorm Warning | OHX | Clay, Jackson, Overton | 30 min |
| May 24, 2:32 PM CDT | Severe Thunderstorm Warning | OHX | Overton, Pickett | 28 min |
| May 24, 2:56 PM CDT | Severe Thunderstorm Warning | OHX | Fentress, Overton, Pickett | 34 min |
| May 24, 3:19 PM CDT | Severe Thunderstorm Warning | OHX | Fentress | 26 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.